Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 131, NWS Binghamton, NY

September 29, 2011Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this river flood warning at Sep 29, 2011, 3:51 AM EDT for Tioga County, New York; Bradford County, Pennsylvania. It took effect at Sep 29, 2011, 9:56 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2011, 3:51 AM EDT (07:51 UTC)
In effect from
Sep 29, 2011, 9:56 AM EDT
Expired
Sep 30, 2011, 4:34 AM EDT
In force
19 hr
Issued by
NWS Binghamton, NY
Flood severity
Minor

Counties Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Susquehanna River near Waverly (WVYN6). The gauge peaked at 12.14 ft at Sep 29, 2011, 4:00 PM EDT.

actionminormoderate5101509/2909/3010/01
Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01515000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Sep 29, 1:41 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 1:41 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 AM EDT THU SEP 29 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE
SLOWLY EAST TONIGHT AND THURSDAY...AND WILL PUSH A FRONT THROUGH
THE REGION ON THURSDAY. BANDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WHICH COULD CAUSE FLASH FLOODING. THE WEATHER WILL
REMAIN UNSETTLED AND BECOME COLDER THE END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED 1015 PM...LOCAL RADARS CONTINUE TO SHOW BANDS OF SHOWERS
AND EMBEDDED THUNDERSTORMS STREAMING NORTH FROM SOUTH CENTRAL PA.
WATER VAPOR IMAGERY SHOWS ANOTHER SHORT WAVE MOVING THROUGH THE
MID ATLANTIC REGION. AS THIS FEATURE MOVES EAST OVERNIGHT THE
MORE WIDESPREAD ACTIVITY WILL MOVE FROM THE WRN/CNTRL PTN OF FA TO
THE EASTERN SECTIONS. DUE TO HIGH PWATS AND SATURATED SOILS THE
THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. THUS FAR THIS EVENING THE MOST SIGNIFICANT FLOODING
OCCURRED OVER LUZERNE, WYOMING AND SUSQUEHANNA COUNTIES.

UPDATED AT 4 PM...
BANDS OF SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH THE CWA
ATTM. BEST INSTABILITY IS IN NE PA EXTENDING INTO SOUTH CENTRAL
NY. CAPES 1 TO 2K AND NEGATIVE LIS. FOR NOW BANDS MOVING AT A GOOD
ENOUGH CLIP THAT MAX RAINFALL RATES ARE MOSTLY AROUND AN INCH.
THIS MAY SLOW DOWN SOME TONIGHT BUT THE COVERAGE IS NOT BAD FOR
NOW. FETCH IS FROM THE SOUTH WITH MORE THUNDERSTORMS DEVELOPING
OVER SE PA HEADING THIS WAY. WITH MULTIPLE WAVES OF RAIN ISOLATED
FLASH FLOODING COULD OCCUR. IN LUZERNE LACKAWANNA AND WYOMING
WHERE FLOODING OCCURRED TUE EVE MORE WIDESPREAD FLOODING IS
POSSIBLE.

LATE EVENING INTO LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL
LOSE SOME OF THE HEAVIER RAIN BUT CONTINUE INTO THURSDAY. SOME
DRYING MAY WORK INTO THE FAR WEST LATE TONIGHT IF THE OCCLUDED
FRONT MOVES EAST SOME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
UPDATED AT 4 PM...
FLOOD WATCH WILL CONTINUE WITH A NORTH TO SOUTH BAND OF RAIN
MOVING EAST WITH A FRONT AHEAD OF THE UPPER LEVEL CLOSED LOW AS IT
FILLS AND MOVES EAST PICKING UP SPEED. THIS BAND OF RAIN WILL MOVE
EAST OF THE CWA LATE IN THE DAY. THIS RAIN WILL NOT BE AS INTENSE
AS TODAY OR YESTERDAY BUT THE MOVEMENT WILL BE SLOW.

WHILE THE INITIAL UL LOW LIFTS OUT ANOTHER ONE TAKES ITS PLACE.
THIS ONE DIGS SE THROUGH THE WRN GREAT LAKES THU NGT AND FRI. THIS
CLOSES OFF AND CONTINUES TO MOVE SE INTO THE MID ATLANTIC STATES
SATURDAY. FOR US THIS WILL MEAN OCCASIONAL SHOWERS AND VERY COLD
TEMPERATURES COMPARED TO WHAT WE HAVE TODAY. HIGHS PROBABLY IN
THE U40S TO L50S SATURDAY AND SUNDAY. RAIN INTENSITY WILL BE
MOSTLY LIGHT SO FLOODING NOT EXPECTED THIS WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN A VERY GENERAL AGREEMENT WITH THE FORECAST FOR THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THEY HAVE A DEEP
TROUGH SLOWLY MOVING OFF TO THE EAST, WITH SEVERAL LOW PRESSURE
CENTERS ROTATING INTO THE TROUGH. THIS KEEPS RAIN SHOWERS A
POSSIBILITY FOR SATURDAY NIGHT AND SUNDAY, BUT ON THE LOW END OF
SLIGHT CHANCE, AT LEAST FOR NOW. THE POPS DROP AS THE TROUGH
PUSHES EASTWARD.

IT IS WHAT THE TROUGH DOES NEXT THAT THE MODELS BEGIN TO DISAGREE,
ALTHOUGH THERE IS SLIGHTLY BETTER AGREEMENT THIS AFTERNOON THAN
THIS MORNING. THE ECMWF KEEPS A VERY STRONG TROUGH WITH ITS AXIS
JUST EAST OF MAINE. IT ALSO SHOWS WHAT COULD BE THE BEGINNING OF
AN OMEGA BLOCK WITH THE RIDGE AXIS THROUGH THE MISSISSIPPI VALLEY.
THIS KEEPS THE CWA IN A NORTHERLY FLOW FOR THE END OF THE
FORECAST PACKAGE. THE GFS HAD MORE PROGRESSIVE WAVES MOVING
THROUGH, BUT IS NOW SHOWING HINTS AT A LARGE RIDGE TRYING TO BUILD
OVER THE EAST COAST. IT DOES NOT QUITE HAVE THE OMEGA BLOCK
FORMATION, BUT IT IS SHOWING THAT WAVES WILL BE BLOCKED FOR A FEW
DAYS. THUS, AFTER SUNDAY, THE REMAINDER OF THE FORECAST PACKAGE
LOOKS MUCH COOLER THAN THIS WEEK, ALTHOUGH MUCH DRIER THAN THE
LAST COUPLE OF WEEKS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM TO THE WEST, CONTINUES TO BRING MOISTURE TO
THE REGION. THIS IS ALLOWING WAVES OF RAIN SHOWERS TO MOVE
THROUGH. THIS IS ACCOMPANIED WITH LOWER CIGS, LOWER VSBYS, AND
POSSIBLY SOME THUNDERSTORMS. SO, CONDITIONS, WILL CONTINUE TO BE
MVFR DOWN TO IFR, WITH LOCALIZED LIFR THROUGH MID MORNING. CONDITIONS
WILL IMPROVE MID TO LATE TOMORROW MORNING. THERE WILL BE A SMALL
BREAK IN PRECIPITATION AND POSSIBLY SOME TEMPORARY CLEARING. THIS
WILL ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN AND ALLOW
CONVECTIVE SHOWERS TO REDEVELOP AND POSSIBLY SOME THUNDERSTORMS.

WINDS ARE LIGHT AND VARIABLE, AND WILL BE THROUGH THE MORNING
HOURS. BY LATE MORNING TO EARLY AFTERNOON THEY WILL PICK UP OUT OF
THE SOUTHWEST AT 5 TO 10 KTS.

OUTLOOK...

THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.
MON...VFR.

&&

.HYDROLOGY...
4PM UPDATE...
BANDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH AND UPSTREAM OF
AREA THIS AFTERNOON AND CONTINUING INTO TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH THURSDAY. FLASH FLOODING OCCURRED LAST
NIGHT IN THE FAR SOUTH WITH THE HEAVIEST RAIN ALONG AN AXIS FROM
HAZLETON TO BINGHAMTON. THIS AREA HAS THE BIGGEST THREAT TONIGHT.
SO FAR TODAY ONLY MINOR FLOODING IN THESE AREAS WITH THE RAIN THAT
FELL EARLIER TODAY.

IN ADDITION WITH FORECASTED 48 HOUR RAINFALL OF 1.5 TO 2
INCHES...MINOR RIVER FLOODING IS EXPECTED. MARFC HAS PUT THE NORTH
BRANCH SUSQUEHANNA AT CONKLIN VESTAL AND WAVERLY/SAYRE TO MINOR
FLOOD...STARTING LATE TONIGHT OR THURSDAY.  FLOODING AT
TUNKHANNOCK CREEK HAS DROPPED BRIEFLY BELOW FLOOD STAGE BEFORE
RISING BACK ABOVE TONIGHT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-
     047-048-072.
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...TAC
NEAR TERM...RRM/TAC
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...
Hazardous weather outlook, Sep 28, 4:02 PM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT WED SEP 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-292015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
402 PM EDT WED SEP 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 1:37 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     FLASH FLOOD      VESTAL                  42.08N  76.05W
09/29/2011                   BROOME             NY   NWS EMPLOYEE

            2 FEET OF WATER ON TRACY CREEK ROAD IN VESTAL.

&&

MSE
Local storm report, Sep 29, 3:15 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      APALACHIN               42.07N  76.17W
09/29/2011                   TIOGA              NY   911 CENTER

            SEVERAL ROADS FLOODED IN APALACHIN... BARTON AND TIOGA.

&&

MSE
Local storm report, Sep 29, 3:17 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      TOWANDA                 41.77N  76.45W
09/29/2011                   BRADFORD           PA   911 CENTER

            SEVERAL SMALL STREAMS OUT OF THEIR BANKS IN MANY
            LOCATIONS ACROSS THE COUNTY.

&&

MSE
Local storm report, Sep 29, 3:18 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      LITTLE MEADOWS          41.99N  76.13W
09/29/2011                   SUSQUEHANNA        PA   911 CENTER

            SEVERAL ROADS FLOODED AND WATER OVER BRIDGES IN LITTLE
            MEADOWS.

&&

MSE
Local storm report, Sep 29, 3:20 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      VESTAL                  42.08N  76.05W
09/29/2011                   BROOME             NY   911 CENTER

            SEVERAL ROADS FLOODED IN VESTAL... UNION CENTER AND
            WEST CORNERS.

&&

MSE
Local storm report, Sep 29, 3:22 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            SCRANTON                41.40N  75.67W
09/29/2011                   LACKAWANNA         PA   911 CENTER

            ISOLATED STREET FLOODING IN THE CITY OF SCRANTON. A CAR
            WAS STUCK IN FLOOD WATERS AT ONE LOCATION.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:40 PM EDTAreal Flood AdvisoryBGMSteuben3 hr
Sep 28, 10:31 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tioga, Tompkins4 hr
Sep 28, 11:09 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga, Seneca, Tompkins4 hr
Sep 28, 11:31 PM EDTRiver Flood WarningBGMBroome16 hr
Sep 29, 12:16 AM EDTFlash Flood WarningBGMBroome, Tioga, Tompkins4 hr
Sep 29, 1:34 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland6 hr
Sep 29, 2:39 AM EDTAreal Flood AdvisoryBGMBroome, Chemung, Cortland, Schuyler, Seneca, Tioga and 1 more3 hr
Sep 29, 2:43 AM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego4 hr
Sep 29, 2:48 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan4 hr
Sep 29, 3:51 AM EDTRiver Flood WarningBGMBroome, Tioga12 hr
Sep 29, 4:47 AM EDTAreal Flood AdvisoryBGMTioga3 hr
Sep 29, 4:55 AM EDTFlash Flood WarningBGMSullivan3 hr
Sep 29, 12:54 PM EDTAreal Flood AdvisoryBGMSullivan6 hr
Sep 29, 1:30 PM EDTSpecial Weather StatementBGMDelaware30 min
Sep 29, 1:37 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland, Tioga93 min
Sep 29, 2:24 PM EDTFlash Flood WarningBGMSullivan5 hr
Sep 29, 2:33 PM EDTFlash Flood WarningBGMDelaware5 hr
Sep 29, 2:42 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Madison, Oneida, Otsego109 min
Sep 29, 3:14 PM EDTAreal Flood AdvisoryBGMOtsego3 hr
Sep 29, 3:14 PM EDTSpecial Weather StatementBGMOneida46 min
Sep 29, 3:22 PM EDTSevere Thunderstorm WarningBGMOneida38 min
Sep 29, 4:36 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego105 min
Sep 28, 9:46 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 29, 1:29 AM EDTFlash Flood WarningBGMLuzerne, Susquehanna, Wyoming6 hr
Sep 29, 1:53 AM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne3 hr
Sep 29, 7:32 AM EDTFlash Flood WarningBGMSusquehanna118 min

Nearby

River Flood Warnings in New York, 2011River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.